YOU'RE CARING FOR Don McMann, 42, in the postanesthesia care unit (PACU) when you notice muscle rigidity and see that he's becoming tachypneic and tachycardic. His BP is 154/90 and his temperature, which was 98° F (37° C) preoperatively and 100° F (38° C) at PACU admission, has jumped to 104° F (40° C).
What's the situation?
Mr. McMann underwent arthroscopic repair of a torn anterior cruciate ligament and arrived in the PACU about 5 minutes ago. He has no significant medical or surgical history. Reviewing his medical record, you see he received isoflurane for general anesthesia. He's receiving supplemental oxygen by nasal cannula.
What's your assessment?
Mr. McMann's signs and symptoms make you suspect malignant hyperthermia (MH), a rare but potentially deadly disorder that can be triggered by certain anesthetics (isoflurane, halothane, enflurane, sevoflurane, and desflurane) and the skeletal muscle relaxant succinylcholine. Other signs and symptoms of MH include generalized erythematous flush followed by mottled skin and cyanosis, increased end-tidal carbon dioxide production, myoglobinuria, elevated serum creatine kinase, and hyperkalemia.
An inherited hypermetabolic syndrome, MH, once triggered, causes sustained skeletal muscle contraction that can lead to severe hyperthermia, left ventricular failure, brain damage, organ failure, disseminated intravascular coagulation, cardiac arrest, and death.
What must you do immediately?
Early diagnosis and treatment of MH are crucial. Administer 100% oxygen via non-rebreather mask and stay with the patient to continue assessing his cardiac rhythm and vital signs. Notify the anesthesia provider and call for the MH cart.
Make sure Mr. McMann's I.V. line is patent, remove the sheets and blankets covering him, and lower the room temperature. Other measures to reduce core body temperature include administering chilled 0.9% sodium chloride solution I.V.; placing ice packs at his groin, axillae, and neck; and applying a temperature-regulating blanket. Monitor his core body temperature. To prevent hypothermia, discontinue cooling measures when his temperature reaches 100° F.
The anesthesia provider arrives and orders I.V. dantrolene, a direct-acting skeletal muscle relaxant and the drug of choice for treating MH. Reconstitute the dantrolene as directed. Administer an initial dose of 2.5 mg/kg by rapid I.V. push. Repeat this dose, up to a maximum of 10 mg/kg, until signs and symptoms of MH resolve. Monitor Mr. McMann closely for respiratory depression.
Your colleague inserts an indwelling urinary catheter to monitor for urine output and signs of myoglobinuria, such as brown urine. Obtain blood samples for testing, including arterial blood gas analysis. Monitor for elevated potassium, calcium, magnesium, and creatine kinase levels and assess for signs of respiratory or metabolic acidosis. If necessary, give sodium bicarbonate to correct metabolic acidosis and I.V. glucose and regular insulin to treat hyperkalemia.
If Mr. McMann develops cardiac arrhythmias, treat them according to advanced cardiac life support guidelines. However, don't give calcium channel blockers, which may interact with dantrolene and cause severe hyperkalemia, ventricular fibrillation, and cardiac arrest.
What should be done later?
Once Mr. McMann is stabilized, he's transferred to the ICU. He'll receive 1 mg/kg of I.V. dantrolene every 4 to 6 hours for 24 to 48 hours to prevent MH recurrence. He'll also be closely monitored for complications such as renal failure and disseminated intravascular coagulation.
Before discharge, teach Mr. McMann about MH and refer him to the Malignant Hyperthermia Association of the United States for more information (1-800-644-9737 or http://www.mhaus.org). Encourage him to wear a medical-alert bracelet and to let his health care providers know about his MH episode.